Alert archive / California / Frost Advisories in 2013

Frost Advisory 5, NWS San Diego, CA

January 15, 2013Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this frost advisory at Jan 15, 2013, 12:45 PM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Jan 15, 2013, 10:00 PM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 15, 2013, 12:45 PM PST (20:45 UTC)
In effect from
Jan 15, 2013, 10:00 PM PST
Expired
Jan 16, 2013, 9:00 AM PST
In force
11 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2013-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2013-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3607 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this frost advisory went out at Jan 15, 9:33 AM PST, 3 hours 12 minutes earlier.

Area forecast discussion, Jan 15, 9:33 AM PST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
933 AM PST TUE JAN 15 2013

.SYNOPSIS...
STRONG AND GUSTY NORTH TO NORTHEAST WINDS WILL BE POSSIBLE THROUGH
THIS EVENING THROUGH AND BELOW THE FAVORED PASSES AND CANYONS AS A
STRONG SURFACE HIGH PRESSURE SYSTEM CONTINUES OVER THE GREAT BASIN.
COOL CONDITIONS WILL CONTINUE TO PREVAIL FOR WIND-SHELTERED
LOCATIONS TONIGHT...BUT NOT AS COLD AS PREVIOUS NIGHTS AS HIGH
PRESSURE BUILDS ALOFT. MODERATE OFFSHORE FLOW WITH LOCALLY STRONG
GUSTS WILL PREVAIL WEDNESDAY THROUGH THURSDAY...AND THEN WEAKER
OFFSHORE FLOW FOR FRIDAY THROUGH EARLY NEXT WEEK. THE OFFSHORE FLOW
AND HIGH PRESSURE ALOFT WILL BRING FAIR WEATHER AND WARMER AND DRIER
CONDITIONS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

AN UPPER LEVEL RIDGE IS CURRENTLY BUILDING OVER THE NORTHEAST
PACIFIC OCEAN...HELPING TO PUSH A TROUGH OVER NEW MEXICO FURTHER AND
FURTHER TO THE EAST...ACCORDING TO WATER VAPOR IMAGERY. THIS TROUGH
IS PROVIDING UPPER SUPPORT FOR STRONG OFFSHORE WINDS THIS MORNING.
HOWEVER...THESE STRONG WINDS HAVE YET TO MIX TO THE SURFACE...LIKELY
DUE TO AN INVERSION AT ABOUT 800 MB THAT DEVELOPED
OVERNIGHT...ACCORDING TO THE 12Z MIRAMAR SOUNDING. THUS...WE ARE NOT
SEEING ANY WIND GUSTS ABOVE 35 MPH RIGHT NOW IN THE ENTIRE FORECAST
AREA. THIS IS MUCH WEAKER THAN WHAT WAS ANTICIPATED EARLIER...WHEN
IT LOOKED LIKE THIS MORNING WOULD BE THE PEAK OF THE WIND EVENT. THE
STRONG WINDS MAY BE ABLE TO MIX DOWN AT SOME POINT THROUGH THIS
EVENING...AND SO HIGH WIND WARNINGS REMAIN IN EFFECT THROUGH THAT
TIME FOR THE MOUNTAIN RIDGE-TOPS...COASTAL MOUNTAIN
SLOPES...PORTIONS OF THE INLAND VALLEYS AND THE COASTAL FOOTHILLS.
AFTER THAT...A HIGH WIND WATCH GOES INTO EFFECT DUE TO SOME
UNCERTAINTY AS TO WHETHER WE WILL GET STRONG WINDS CONTINUING
THROUGH POSSIBLY THURSDAY. AT THIS POINT...LOOKS LIKE MOST OF THE
UPPER SUPPORT WILL BE GONE BY TONIGHT...WHICH MEANS THAT THE WINDS
WILL BE MAINLY SURFACE PRESSURE GRADIENT DRIVEN. THIS WOULD LIKELY
RESULT MAINLY WIND ADVISORY LEVEL WINDS...LOCAL GUSTS OF 45 TO 55
MPH...FOR THE FAVORED PASSES AND CANYONS THROUGH MOST OF THURSDAY.
BY THURSDAY NIGHT...THE STRONG SURFACE HIGH OVER THE GREAT BASIN
STARTS TO WEAKEN...WHICH WILL RESULT IN A WEAKER OFFSHORE PRESSURE
GRADIENT. THUS...WEAK OFFSHORE FLOW SHOULD PREVAIL THURSDAY NIGHT
THROUGH EARLY NEXT WEEK.

CLEAR SKIES SHOULD RESULT IN ANOTHER NIGHT OF COOL CONDITIONS
TONIGHT FOR WIND-SHELTERED LOCATIONS...BUT IT SHOULD BE A LITTLE
WARMER OVERALL THAN PREVIOUS NIGHTS DUE TO A RIDGE BUILDING ALOFT.

FAIR WEATHER AND WARMING WILL CONTINUE THROUGH FRIDAY AS A RIDGE
BUILDS ALOFT...WITH TEMPERATURES REACHING SEVERAL DEGREES ABOVE
NORMAL BY FRIDAY. TEMPERATURES SHOULD HOLD STEADY FOR THE MOST PART
THIS WEEKEND THROUGH EARLY NEXT WEEK AS RIDGING ALOFT AND WEAK
OFFSHORE FLOW CONTINUES.

&&

.AVIATION...
1516000Z...CLEAR WITH UNRESTRICTED VSBY THROUGH WEDNESDAY MORNING.
NORTHEAST WINDS WITH LOCAL SURFACE GUSTS 40-50 KT AND ASSOCIATED
MOD-STG UDDFS AND LLWS POSSIBLE BELOW THE COASTAL
SLOPES...ESPECIALLY EAST OF KONT IN THE INLAND EMPIRE. WINDS WILL
ALSO BE QUITE GUSTY ON THE WEST SIDE OF THE SAN DIEGO AND RIVERSIDE
COUNTY MOUNTAINS. THESE WINDS WILL BEGIN TO DECREASE TONIGHT.

&&

.MARINE...
WEAK OFFSHORE FLOW WILL CONTINUE OVER THE COASTAL WATERS THROUGH
EARLY AFTERNOON.

A MODERATE SIZE...VERY LONG PERIOD...+20 SECOND...SWELL ORIGINATING
OFF THE COAST OF JAPAN IS EXPECTED TO ARRIVE ON SATURDAY. THIS SWELL
MAY PRODUCE HIGH SURF AND STRONG RIP CURRENTS AT THE ORANGE AND SAN
DIEGO COUNTY BEACHES.

&&

.FIRE WEATHER...
A PROLONGED PERIOD OF BREEZY TO STRONG OFFSHORE WINDS WILL RESULT IN
MUCH DRIER CONDITIONS...POOR OVERNIGHT RECOVERIES...AND WARMING
THROUGH THE WEEKEND FOR INLAND AREAS. DAYTIME HUMIDITY WILL FALL
INTO THE MID-TO-HIGH TEENS TO LOW TWENTIES ON MOST DAYS...AND
POSSIBLY INTO THE LOW TEENS/UPPER SINGLE DIGITS ON A COUPLE DAYS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR THE RIVERSIDE
     COUNTY MOUNTAINS...SAN DIEGO COUNTY MOUNTAINS...SAN DIEGO
     COUNTY VALLEYS...ORANGE COUNTY COASTAL AREAS...SAN BERNARDINO
     COUNTY MOUNTAINS...SAN BERNARDINO AND RIVERSIDE COUNTY
     VALLEYS-THE INLAND EMPIRE...SANTA ANA MOUNTAINS AND
     FOOTHILLS...AND THE COACHELLA VALLEY.

     HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH THURSDAY EVENING
     FOR THE ORANGE COUNTY COASTAL AREAS...SAN DIEGO COUNTY
     VALLEYS...SANTA ANA MOUNTAINS AND FOOTHILLS.

     HIGH WIND WATCH FROM THIS EVENING THROUGH THURSDAY EVENING FOR
     THE SAN DIEGO COUNTY MOUNTAINS.

PZ...NONE.

&&

PUBLIC...HARRISON
AVIATION/MARINE...JT
Hazardous weather outlook, Jan 15, 4:40 AM PST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
440 AM PST TUE JAN 15 2013

PZZ750-775-160030-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
440 AM PST TUE JAN 15 2013

...SMALL CRAFT ADVISORY FOR WINDS IN EFFECT UNTIL 9 AM PST THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
STRONG BREEZES AND ROUGH SEAS THIS MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
MARINERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

CAZ043-060-062-160030-
SAN DIEGO COUNTY COASTAL AREAS-APPLE AND LUCERNE VALLEYS-
SAN DIEGO COUNTY DESERTS-
440 AM PST TUE JAN 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CAZ042-048-050-057-160030-
ORANGE COUNTY COASTAL AREAS-SAN BERNARDINO AND RIVERSIDE COUNTY
VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY VALLEYS-SANTA ANA
MOUNTAINS AND FOOTHILLS-
440 AM PST TUE JAN 15 2013

...HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING...
...HIGH WIND WATCH WEDNESDAY MORNING THROUGH THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
DAMAGING NORTHEAST WINDS AND BLOWING DUST LIKELY BELOW THE PASSES
AND CANYONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY THROUGH THURSDAY EVENING...DAMAGING NORTHEAST WINDS AND
BLOWING DUST ARE POSSIBLE BELOW THE PASSES AND CANYONS.

FRIDAY THROUGH MONDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

CAZ061-160030-
COACHELLA VALLEY-
440 AM PST TUE JAN 15 2013

...HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
DAMAGING NORTHEAST WINDS AND BLOWING DUST LIKELY NEAR THE BANNING
PASS...THE MORONGO PASS...AND THE FOOTHILLS AND CANYONS OF THE
LITTLE SAN BERNARDINO MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

CAZ058-160030
SAN DIEGO COUNTY MOUNTAINS-
440 AM PST TUE JAN 15 2013

...HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING...
...HIGH WIND WATCH FROM 10 PM THIS EVENING THROUGH THURSDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
DAMAGING NORTHEAST WINDS AND BLOWING DUST LIKELY THROUGH PASSES AND
CANYONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY THROUGH THURSDAY EVENING...DAMAGING EAST WINDS AND
BLOWING DUST POSSIBLE THROUGH PASSES AND CANYONS.

FRIDAY THROUGH MONDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

CAZ056-160030-
RIVERSIDE COUNTY MOUNTAINS-
440 AM PST TUE JAN 15 2013

...WIND CHILL ADVISORY UNTIL 9 AM PST THIS MORNING...
...HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING...
...HIGH WIND WATCH FROM 10 PM THIS EVENING THROUGH 10 PM THURSDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
WIND CHILL VALUES THIS MORNING BETWEEN -10 TO -20 DEGREES. DAMAGING
NORTHEAST WINDS AND BLOWING DUST LIKELY THROUGH PASSES AND CANYONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY THROUGH THURSDAY EVENING...DAMAGING EAST WINDS AND BLOWING
DUST POSSIBLE THROUGH PASSES AND CANYONS.

FRIDAY THROUGH MONDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

CAZ055-160030-
SAN BERNARDINO COUNTY MOUNTAINS-
440 AM PST TUE JAN 15 2013

...WIND CHILL ADVISORY UNTIL 9 AM PST THIS MORNING...
...HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING...
...HIGH WIND WATCH  WEDNESDAY MORNING THROUGH THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
WIND CHILL VALUES THIS MORNING BETWEEN -10 TO -20 DEGREES. DAMAGING
NORTHEAST WINDS AND BLOWING DUST LIKELY THROUGH PASSES AND CANYONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY THROUGH THURSDAY EVENING...DAMAGING EAST WINDS AND BLOWING
DUST POSSIBLE THROUGH PASSES AND CANYONS.

FRIDAY THROUGH MONDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

BALFOUR

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 8:10 PM PSTWind Chill AdvisorySGXRiverside, San Bernardino13 hr
Jan 15, 2:49 AM PSTHigh Wind WatchSGXOrange, Riverside, San Bernardino, San Diego8 hr
Jan 15, 10:34 AM PSTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego59 hr

Nearby

Frost Advisories in California, 2013Every frost advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.